West Virginia, 2009

Flash Flooding and Lightning Strike in West Virginia, August 10, 2009

August 10, 2009 · NWS RLX · 3 events in 3 counties and zones

Several lines of showers and thunderstorms formed in Ohio and West Virginia. Surface dew points were in the low and mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several lines of showers and thunderstorms formed in Ohio and West Virginia. Surface dew points were in the low and mid 70s. The less organized clusters, that were in West Virginia, began to train along a portion of the Interstate 64 corridor during the evening. This area was already wet from previous rains. The downpours tended to build west from Putnam County back into Cabell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 12:41 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 10, 12:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT MON AUG 10 2009

.SYNOPSIS...
UPPER LEVEL SYSTEM MOVES ACROSS THE REGION THIS AFTERNOON. WEAK COLD FRONT
MOVES IN TUESDAY. AN UNSETTLED PATTERN REMAINS THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE...SHORT WAVE MOVING ACROSS WESTERN WV AT TIME APPEARS
STRONG ENOUGH WITH THE HIGH PWS AND INSTABILITY TO HOLD THE ONGOING
CONVECTION INTO THE MOUNTAINS LATER THIS MORNING. OTHERWISE...HAVE
INCREASED POPS MOST AREAS TO LIKELY THIS AFTERNOON AS ANOTHER SHORT
WAVE MOVES IN. CONVECTION ALREADY FIRING OVER CENTRAL KENTUCKY IN
RESPONSE TO THIS.

PREVIOUS DISCUSSION...
OVERALL THE MODELS HAVE MAINTAINED THERE CONSISTENCY WITH THE
PATTERN FOR TODAY AS THE UPPER RIDGE IS SLIDING EASTWARD AND THE
DEVELOPING SOUTHWESTERLY FLOW IS SETTING UP FOR THE OHIO VALLEY.
BUT AT THIS POINT...MOST OF THE MOISTURE IS AT THE HIGHER LEVELS.
SO INITIALLY...IT APPEARS THAT THE MODELS ARE OVER DOING THE CLOUDS
WITH WAVE MOVING NE OUT OF WESTERN KY.  BUT AS THIS WAVE DOES MOVE
EASTWARD...IT SHOULD MOVE INTO A MORE UNSTABLE ENVIRONMENT AS A
RESULT.  SO FOR POPS HAVE SLOWED THE ONSET UNTIL EARLY AFTERNOON BUT
THEN SPREAD THEM ACROSS THE AREA DURING THE AFTERNOON HOURS.  THE
TRACK OF THE SHORTWAVE LOOKS TO MOVE ACROSS OHIO INTO WRN PA BY
00Z...SO HAVE ONLY PLACED LIKELY POPS ACROSS SERN OHIO WHERE
ACTIVITY SHOULD BE MORE ORGANIZED.

BY 00Z...THE SHORTWAVE SHOULD BE NORTH OF THE AREA AND THE
CONVECTION SHOULD BE WANING WITH THE DAY TIME HEATING OVER.
GRADUALLY REDUCE THE POPS THROUGH ABOUT MIDNIGHT BUT THEN RAISED
THEM AGAIN THROUGH 12Z AS THE SLOW MOVING COLD FRONT BEGINS TO PRESS
INTO THE REGION.  BUT WITH THE MODEL UNCERTAINTY WITH THIS FEATURE
KEPT POPS AT CHANCE LEVELS.

FOR TEMPERATURES TODAY...HAVE GONE A TOUCH WARMER THAN FORECAST AS A
RESULT OF EXPECTING MORE SUNSHINE THIS MORNING.  THE MAV HAS BEEN
TOO WARM FOR DAYS SO DID NOT VENTURE THAT HIGH...BUT WAS CONCERNED
THE MET NUMBERS WERE A LITTLE TOO COOL SINCE THAT MODEL LOOKED TO
INTRODUCE MORE CLOUDS. FOR TONIGHT RAIN CLOSE TO GUIDANCE AS IT
SEEMS TO HAVE CAUGHT ON THE HIGHER OVERNIGHT DEW POINTS AND
TEMPERATURES AS A RESULT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
MODELS AGREE ON A COLD FRONT FOR TUESDAY...BUT THAT IS WHERE MODEL
AGREEMENT ENDS. MODELS HAVE VARIOUS TIMINGS FOR THE FRONT AND PUSH
THE FRONT TO VARIOUS LOCATIONS. DUE TO MODEL DIFFERENCES...WILL BACK
OFF OF POPS AND BE A BIT MORE GENERIC IN TIMING.

UPPER TROUGH COMING INTO THE REGION IS ALSO HANDLED DIFFERENTLY BY
VARIOUS MODELS. SOME MODELS CUT OFF AN UPPER LOW...WHILE OTHERS
QUICKLY PULL THE TROUGH THROUGH. DUE TO LARGE UNCERTAINTY IN THESE
PERIODS...WILL GO WITH CURRENT FORECAST FOR CONSISTENCY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UNSETTLED WEATHER CONTINUES IN THE EXTENDED AS AN UPPER LEVEL LOW
GRADUALLY MOVES TO THE NORTHEAST THROUGH THE REGION. THIS WILL KEEP
A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH AT
LEAST THE WEEKEND. HIGH PRESSURE ATTEMPTS TO TAKE CONTROL FOR THE
WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
ONE UPPER DISTURBANCE MOVES ACROSS WEST VIRGINIA THIS AFTERNOON.
ANOTHER DISTURBANCE MOVE ACROSS THE NORTHERN PORTION OF OUR AREA
LATER TONIGHT. IN ADDITION TO SCATTERED DIURNAL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...THE MOST ORGANIZED CONVECTION WILL
WILL FOLLOW THE INITIAL DISTURBANCE ACROSS WEST VIRGINIA...FORMING
SHORT LINES AT TIMES. THIS INITIAL DISTURBANCE WILL EXIT MOUNTAINS
AROUND 00Z. ANOTHER ORGANIZED BAND OF CONVECTION WILL MOVE ACROSS
THE NORTH PORTIONS BETWEEN 05Z AND 11Z TUESDAY MORNING.

LOOK FOR MAINLY VFR CEILINGS OUTSIDE OF CONVECTION THIS
AFTERNOON...BUT LOWERING TO LIFR IN HEAVIER CONVECTION. FOR
TONIGHT...BECOMING MVFR CEILINGS AND VSBY BY 06Z MOST
AREAS...ESPECIALLY NORTH WHERE CONVECTION MOVES ACROSS LATE TONIGHT.

FOR TUESDAY...BECOMING MAINLY VFR CEILINGS AFTER 14Z WITH SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS...BUT LESS COVERAGE THAN THIS
AFTERNOON.

AFTER 18Z TUESDAY...
SPOTTY IFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/RPY
NEAR TERM...JMV
SHORT TERM...RPY
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, Aug 10, 1:49 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
249 AM EDT MON AUG 10 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
249 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 12:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT MON AUG 10 2009

OHZ085-086-WVZ007>009-017-019-101830-
GALLIA-JACKSON-MASON-MEIGS-RITCHIE-WIRT-WOOD-
155 PM EDT MON AUG 10 2009

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GALLIA...NORTHERN
JACKSON...NORTHERN MASON...NORTHERN WIRT...RITCHIE...SOUTHEASTERN
MEIGS AND SOUTHERN WOOD COUNTIES...

AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
EAST OF PARKERSBURG TO 10 MILES SOUTH OF PARKERSBURG TO GALLIPOLIS...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR NUTTER FARM AROUND 200 PM...PIKE AROUND 215
PM AND HARRISVILLE AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Charleston,WV radar (KRLX), 69 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Mason

When
August 10, 1:00 PM EST
Where
Mason County, Point Pleasant
Property damage
$90,000
Reported by
Newspaper
Coordinates
38.850, -82.120

Lightning struck the Mason County 911 center. An employee standing outside, was unsure whether the lightning hit the tower, the metal roof, or the lightning rods on top of the roof.

The lightning knocked out the center's radio and telephone communiciations, as well as its computer and security system. The center worked out of a mobile unit for about a week.

Flash Flood, Putnam

When
August 10, 5:15 PM EST to 7:30 PM EST
Where
Putnam County, 2.84 mi NNW of Hurricane to 0.46 mi SSW of Hurricane
Cause
Heavy Rain
Property damage
$150,000
Reported by
NWS Employee
Coordinates
38.466, -82.055

In the Hurricane vicinity, 3 inches of rain was measured in 2 hours between 1600 to 1800E, with another inch in the hour between 1900 to 2000E. Another nearby measurement had a 3 inch rain total. A third report from a spotter, indicated 3.5 inches of rain, with an inch falling in 30 minutes.

Small stream and urban flooding were common. Scary Creek flooded roads and surrounded a few homes. The Hurricane reservoir overflowed its banks, closing Teays Valley Road. A small impoundment overflowed near Hurricane, resulting in water flowing through a subdivision.

Flash Flood, Cabell

When
August 10, 7:30 PM EST to 9:00 PM EST
Where
Cabell County, Barboursville to 1.49 mi SE of Riders Store
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.420, -82.280

Rain amounts of 3 to 3.5 inches fell in about 3 hours. Pea Ridge measured 3.3 inches. Small streams, such as Cyrus Creek, Fudges Creek, and Charley Creek flooded roads. Water got into a few homes. A truck got into high water along Merrick Creek, just north of Barboursville. There was also urban flooding near the Barboursville Mall.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191179, 191171, 191167.